Fanconi Syndrome and Antiretrovirals: It Is Never Too Late

    loading  Checking for direct PDF access through Ovid

Abstract

Antiretroviral medications such as tenofovir have been associated with Fanconi syndrome (FS) usually identified within the first 1–29 months after exposure to the medication. We present a case of life-threatening FS which developed in a 37-year-old woman with HIV after 8 years of asymptomatic tenofovir use. The patient was diagnosed with HIV in 1996 at 20 years of age, hepatitis C 10 years later, and Staphylococcus aureus sepsis with secondary osteomyelitis of the spine 3 years before admission for FS. She developed nausea, vomiting, diarrhea, and generalized weakness over a 2-week time period and presented to the hospital. In the emergency department, her serum potassium was 1.5 mEq/L, bicarbonate was 12 mEq/L, chloride was 111 mEq/L, phosphorus was 1.8 mg/dL, and creatinine was 1.95 mg/dL (baseline, 1.4). Arterial blood gas revealed a non–anion gap (hyperchloremic) metabolic acidosis. Type 2 renal tubular acidosis induced by antiretroviral therapy (ART) was suspected and the ART was discontinued with resolution of the renal abnormalities within 7 days. A non–tenofovir-containing ART regimen consisting of lamivudine/abacavir and efavirenz was begun, and over the next 8 months, the patient was without recurrence of the FS. This case report demonstrates the acute development of FS after prolonged exposure to tenofovir without exposure to additional nephrotoxins such as nonsteroidal medications or aminoglycosides. Tenofovir can cause FS at any time and should be considered in any patient presenting with renal tubular acidosis type 2 while on tenofovir regardless of the duration of drug exposure.

Related Topics

    loading  Loading Related Articles